0208HumanMedsDangeroustoPet.cfm Human medication can be dangerous for your pets
Home News Livestock Crops Markets Hay, Range & Pasture Home & Family Classifieds Resources This Week's Journal



Farm Survey


AgriMartin
Journal Getaways
Reader Comment:
by jJane

"Thanks for sharing this story!"....Read the story...
Join other discussions.




Human medication can be dangerous for your pets

Advertisement

What do you do when you have a stuffy nose, an aching back or an upset stomach? Many people reach for the over-the-counter medicines to alleviate the discomfort.

What should you do when your pet appears to be suffering the maladies as you are? Do not reach for the human medicines until you talk to your veterinarian, said Dr. Carolynn MacAllister, Oklahoma State University Cooperative Extension veterinarian.

"Administration of human medications should only occur with the recommendation and supervision of a veterinarian," MacAllister said. "Accidental pet poisoning is a common problem when pet owners intentionally give medication in an attempt to make their pet feel better. Pet poisoning also happens inadvertently when an animal has access to medications that are in their environment. If you have pets you should pet-proof your home just as you would if there were small children in the home."

Non-steroidal anti-inflammatories, which include common names such as ibuprofen and naproxen, can cause serious harm to pets. Dogs, cats, birds and other small mammals may develop stomach and intestinal ulcers, as well as serious kidney problems, if they consume these types of medications.

MacAllister said that while acetaminophen is popular and safe for adults and children, the same does not hold true for animals, especially cats.

"One regular strength tablet of acetaminophen may cause damage to a cat's red blood cells, which limits their ability to carry oxygen. In dogs, acetaminophen can lead to liver problems, and if consumed in large doses, red blood cell damage," she said.

Other medications such as antidepressants, ADD/ADHD medicines, sleep aids, birth control, ACE inhibitors, beta blockers, thyroid hormones and cholesterol lowering agents all can have detrimental effects on your pets.

"These medicines can cause a range of problems including liver damage, heart issues, seizures, elevated body temperature, decreased blood pressure, severe lethargy and slowed breathing," MacAllister said.

Always keep medications safely behind locked or securely latched cabinets, even if you keep pills in a plastic weekly container. If a pet finds it, the pet may consider it a plastic chew toy. Also, if your pet is on medication, store it separately from your own medication. It can be easy to accidentally give the pet your own medication by mistake.

"Pets metabolize medications very differently than people so it's imperative to use caution when storing medicines," MacAllister said. "Even seemingly benign over-the-counter or herbal medications may cause serious poisoning in pets. Call your veterinarian immediately if your pet has consumed any human medication."



Google
 
Web hpj.com

Copyright 1995-2014.  High Plains Publishers, Inc.  All rights reserved.  Any republishing of these pages, including electronic reproduction of the editorial archives or classified advertising, is strictly prohibited. If you have questions or comments you can reach us at
High Plains Journal 1500 E. Wyatt Earp Blvd., P.O. Box 760, Dodge City, KS 67801 or call 1-800-452-7171. Email: webmaster@hpj.com

 

Archives Search



Inside Futures

Editorial Archives

Browse Archives